The U.S. Food and Drug Administration (FDA) informed the public that new data has shown a link between the epilepsy drug topiramate (brand name: Topamax®) and certain facial malformations. Infants whose mothers take the drug during the first trimester are at risk of developing cleft lip and cleft palate, according to the alert.
The agency sent the notification to the public March 4, 2011. The warning is based on data from the North American Antiepileptic Drug (NAAED) Pregnancy Registry.
According to the data, the prevalence of clefts was 1.4 percent in babies exposed to topiramate as compared to 0.38 percent – 0.55 percent in babies exposed to other epilepsy drugs and 0.07 percent in infants who are not exposed to epilepsy treatments at all.
The FDA said patients should be notified of the potential birth defect risk if they are female and of the childbearing age. A doctor should determine whether the risks outweigh the benefits on an individual basis.
The FDA said that it changed the Pregnancy Category from C to D. Pregnancy category D drugs have been proven to cause birth defects in humans, although in some cases the benefit outweighs the risk. Pregnancy category C drugs have only been proven to cause defects in animals.
The FDA has asked that all incidents of birth defects and other adverse events be reported to the FDA MedWatch program. This allows the agency to monitor drugs and make sure they are safe for public use.